Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva side effects
Jul 24, 2003

Dr. Horwath,

What do you make of the 5097 study presented at the IAS conference. I read the report on this website (http://www.thebody.com/confs/ias2003/boyle3.html) and it seems that the mental health side effects of Sustiva are not so bad and don't last very long.

Do you think the side effects are exaggerated, in general?

Response from Dr. Horwath

The results of this study should be taken seriously, but the study does have some limitations. The patients in the study were drawn from the larger ACTG 5095 study. In the 5095 study only 11% of the subjects were injection drug users and 19% were women. It isn't clear from the summary what the proportions were for the 5097 study.

Data from other studies indicate that people with substance use and/or past psychiatric disorders are at higher risk for the CNS side effects of efavirenz. It sounds like the 5095 study population has a fairly low proportion of substance abusers, which may account in part for the low rates of CNS side effects.

Also, among the common side effects of efavirenz are depression and other mood symptoms. Major depression and other mood disorders are 2 to 3 times more common among women, who would be expected to be more likely to experience the mood side effects of efavirenz. But women were under-represented in this study (only 19%), which may account in part for the relatively low rate of CNS side effects.

This study, with its limitations, needs to be considered in the context of other studies, which have shown that efavirenz-related CNS symptoms do not decline to the level seen with PI's for nearly 1 year (Hawkins et al, 41st ICAAC, 12/01); that CNS side effects of efavirenz are associated with treatment discontinuation (Puzantian et al, 41st IDSA, 10/02); and that the incidence of CNS side effects and long-term CNS side effects were more prevalent in patients with a psychiatric history than those without such a history (Doherty, HIV6, Glasgow, 2002).

Given all of the available evidence, I believe it is premature to dismiss the findings of all of these studies(and others), which suggest that efavirenz is associated with substantial CNS side effects, that they are sometimes severe and long lasting, and that patients with histories of substance abuse and psychiatric disorder are at higher risk to develop them.



Previous
Panic attacks at my ends here!!!
Next
Drinking a lot of beer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement